Alert archive / Missouri / Wind Advisories in 2013

Wind Advisory 5, NWS Kansas City, MO

November 16, 201319 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Nov 16, 2013, 10:23 AM CST for 19 counties in Missouri; 7 counties in Kansas. It took effect at Nov 16, 2013, 11:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2013, 10:23 AM CST (16:23 UTC)
In effect from
Nov 16, 2013, 11:00 AM CST
Expired
Nov 16, 2013, 4:31 PM CST
In force
6 hr
Issued by
NWS Kansas City, MO
All 26 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Henry County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Nodaway County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WWUS73 KEAX 161623
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 AM CST SAT NOV 16 2013


KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037-
038-043-044-053-054-162300-
/O.NEW.KEAX.WI.Y.0005.131116T1700Z-131116T2300Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-GENTRY-HOLT-ANDREW-DE KALB-DAVIESS-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-CASS-
JOHNSON MO-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...TARKIO...MARYVILLE...
ALBANY...STANBERRY...OREGON...SAVANNAH...CAMERON...GALLATIN...
JAMESPORT...ST. JOSEPH...PLATTSBURG...HAMILTON...POLO...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...
RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER...
RICH HILL...CLINTON
1023 AM CST SAT NOV 16 2013

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

* TIMING...TODAYS STRONG WINDS WILL OCCUR THROUGH THE REST OF THE
  MORNING AND AFTERNOON HOURS. 

* WINDS...SUSTAINED WIND SPEEDS NEAR 30 MPH WITH GUSTS OVER 45 MPH
  ARE EXPECTED. 

* IMPACTS...THE STRONG WIND WILL MAKE DRIVING DIFFICULT ON EAST WEST
  HIGHWAYS SUCH AS INTERSTATE 70...HIGHWAY 50 OR HIGHWAY
  36...ESPECIALLY FOR HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE
ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE
OUTDOOR OBJECTS.

&&

$$

CUTTER
1 follow-up statement
411 
WWUS73 KEAX 162231
NPWEAX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 PM CST SAT NOV 16 2013



KSZ025-057-060-102>105-MOZ001-002-004-011>014-020>022-028>030-037-
038-043-044-053-054-162345-
/O.CAN.KEAX.WI.Y.0005.000000T0000Z-131116T2300Z/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-GENTRY-HOLT-ANDREW-DE KALB-DAVIESS-
BUCHANAN-CLINTON-CALDWELL-PLATTE-CLAY-RAY-JACKSON-LAFAYETTE-CASS-
JOHNSON MO-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...OVERLAND PARK...OLATHE...TARKIO...MARYVILLE...
ALBANY...STANBERRY...OREGON...SAVANNAH...CAMERON...GALLATIN...
JAMESPORT...ST. JOSEPH...PLATTSBURG...HAMILTON...POLO...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...
RAYMORE...HARRISONVILLE...PLEASANT HILL...WARRENSBURG...BUTLER...
RICH HILL...CLINTON
431 PM CST SAT NOV 16 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS
CANCELLED THE WIND ADVISORY. 

WINDS WILL CONTINUE TO BE RATHER GUSTY THROUGH THE EVENING AND
OVERNIGHT HOURS...BETWEEN 15 AND 25 MPH...BUT THE STRONG WINDS THAT
PROMPTED THE ADVISORY HAVE SUBSIDED ENOUGH TO WARRANT EXPIRING THE
WIND ADVISORY.

$$

CUTTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Nov 16, 5:51 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Nov 16, 5:51 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CST Sat Nov 16 2013

.SHORT TERM...(Today through Monday Afternoon)
Issued at 335 AM CST SAT NOV 16 2013

A multifaceted forecast this morning and across the upcoming 36
hours with concerns focused on strong winds, thunderstorm chances,
and temperatures.  Early this morning, VWP already picking up
925:850 mb flow some 50 to 60 knots across the Plains ahead of a
shortwave trough ejected eastward out of Colorado.  Increasing
isentropic ascent has allowed for a few showers to develop across
west central and central Missouri. Stratus continues to develop and lift
northward across the region this morning, and with low-level lift
increasing within this moist layer shower activity may become more
widespread by daybreak.

Today: Winds and temperatures will be the main concerns during the
daytime hours as gradient flow increases and we begin to mix
upwards. The potential for advisory level winds certainly exists
today given tightening surface pressure gradient, strong low-level
flow and favorable wind fetch.  However, continue to have concerns
about the lingering impacts of stratus which may prevent the deep
mixing required to tap into the strongest wind flow aloft.  For now,
in coordination with other offices, will hold off on a wind
advisory, but winds could briefly begin to reach critical levels by late
morning.   We'll already start the day with temperatures near the
seasonal normal highs. Despite overcast stratus, warm air will
continue to advect northward and readings may climb into the upper
60s to lower 70s in some areas.

Otherwise, expecting a slight uptick in shower activity this morning
as deeper moisture streams northeast out of Texas and Oklahoma, but
as of right now am not anticipating a washout.  The aforementioned
shortwave will pivot through the local area late this afternoon
inducing stronger surface cyclogenesis over northern Nebraska. Dry
downslope flow across Nebraska and northern Kansas will force a
modest dryline eastward into northwestern Missouri and northeastern
Kansas by his evening.  500-900 J/KG MLCAPE will develop along and
ahead of this dryline by the early evening. Despite the core of the
shortwave racing northeast of the area by this evening it's possible
that there may be enough lingering energy to trigger an isolated
storm or two late in the afternoon.

Tonight:  Slightly higher chances of SCT convection will arrive by
the late evening hours as a secondary shortwave rotates into the
area, allowing the LLJ to back and refocus over northern MO and
southern IA.  Seasonally high instability combined with very high
shear values would promote the potential for all modes of severe
weather as the boundary layer should remain well mixed.  Convection
shouldn't last very long once it forms, quickly advecting northeast
and out of the CWA by midnight.

Sunday: An initial surface trough will swing through the CWA Sunday
morning, sweeping boundary layer moisture east of the area by mid-
day. Temperatures may briefly rebound into the 60s by noon before a
secondary cold front surges through the area in the afternoon and
temperatures fall. Winds may briefly approach advisory levels as the
secondary cold front moves through Sunday afternoon.

Monday:  High pressure will move through the region, bringing
temperatures back to their seasonal normals.

.LONG TERM...(Monday Evening through Friday)
Issued at 335 AM CST SAT NOV 16 2013

Monday Night-Wednesday Night:

High confidence forecast during the early week period owing to
excellent model agreement in the wake of earlier frontal passage.
Zonal flow aloft will ensure a rapid evolution in surface features
during this time frame. Surface ridging will quickly vacate the area
Tuesday morning, with continental return flow quickly developing by
Tuesday afternoon, and modified Gulf return occurring by late
Wednesday. Daytime temperatures should continue in the low-mid 50s
both Tuesday and Wednesday, with overnight lows increasing quite a
bit over the west from Tuesday to Wednesday morning as chilly high
pressure gives way to persistent southerlies suggestive of nocturnal
mixing.

Skies should remain clear through Tuesday Night, with clouds
beginning to stream north early Wednesday ahead of a low amplitude
shortwave trough that migrates through the zonal flow. Both the
GFS/ECMWF pick up on the moisture increase aloft as well as
isentropic ascent that could lead to a band of showers Wednesday
afternoon/night within the broadening warm sector. Although low
level moisture content will be limited, sufficient lift in the
700-500mb layer warrants 20-30% POP mention.

Thursday-Saturday:

Forecast confidence during this period is extremely poor. This is
one of those times where the consensus mean is very unlikely to
occur, and the true solution will likely be closer to one of two
extremes. As such, it should be noted that the temperatures and even
precipitation types are highly subject to change.

To set the synoptic scene, the initial zonal flow will begin split
and amplify as a pair of subtle shortwave troughs enter western
Canada and the southwest US in tandem Wednesday. A rather striking
model divergence emerges, and ultimately traces back to
speed/amplitude differences with the western Canada trough. The
operational GFS and European models have effectively swapped
positions from earlier runs, while the GEFS spaghetti plot resembles
an Italian pasta dish hit by a tornado.

The 00Z European solution emerges the progressive Canadian trough
much faster and deeper than the southern stream wave, which allows
arctic air over western Canada to dislodge southeast, blast through
eastern Montana and rapidly through the Plains at 40 mph, reaching
the CWA early Thursday morning. The southern stream wave never has a
chance, and effectively gets cut-off over the southwest US. This
scenario would have temperatures falling Thursday as the shallow
arctic front blasts through. Without the southern stream influence,
frontogenesis would also be weak, with some light snow expected
Thursday Night.

The GFS is much closer in timing with the two wave packets. Although
they remain distinct, they are effectively linked as one positive
tilt trough, which allows the southern wave to become more dominant.
In this scenario, the arctic surge is not only slower, but would
technically never reach the CWA before southern stream cyclogenesis
occurs. Thursday would end up being a rather mild/moist day with a
few showers. With a much stronger southern stream system buckling
the arctic surge, intense deep layer frontogenesis would occur
Thursday night into Friday along a slow moving inverted trough,
yielding a widespread cold rain for the region, possibly ending as
some light snow.

At this juncture both solutions and anything in between seem
plausible considering that both systems presently exist as small
wave packets embedded within larger troughs over western Alaska and
the central Pacific respectively. With a major large scale shift in
the Nrn Hemisphere wave number, the details of the Day 6/7 day
forecast are as challenging here as they are for many places around
the globe.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 546 AM  CST SAT NOV 16 2013

MVFR to locally IFR ceilings will linger across the CWA this morning.
Short term model guidance continues to indicate scattered shower and
isolated thunderstorm development across portions of southeastern
Kansas and western Missouri this morning. Currently anticipating this
activity to remain south of the terminals.

Winds will continue to intensify this morning as very strong low-
level flow persists. Surface winds will likely peak around mid-day
with sustained 25 knot winds and gusts upwards of 35 knots at times.

Stratus will try to lift and may even scattered this afternoon. There
is some uncertainty as to what ceilings will do later tonight, and
current forecast is a low confidence forecast. It is possible MVFR
stratus could rotate back into the terminals before clearing after
midnight. For now, will be more optimistic and keep VFR ceilings.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Dux
LONG TERM...Bookbinder
AVIATION...Dux
Hazardous weather outlook, Nov 16, 5:33 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 AM CST SAT NOV 16 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
533 AM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS BETWEEN 20 AND 30 MPH ARE LIKELY THROUGH THIS
AFTERNOON. WINDS MAY GUST AS HIGH AS 40 MPH AT TIMES.

THERE IS A CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS FOR MUCH OF
THE OUTLOOK AREA TODAY AND THIS EVENING. AREAS OF NORTHERN...CENTRAL
AND EASTERN MISSOURI HAVE THE HIGHEST RISK FOR THUNDERSTORM ACTIVITY.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...MAINLY LATE
THIS AFTERNOON AND EVENING. THE PRIMARY RISKS FROM THUNDERSTORM
ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. ALTHOUGH A VERY LOW
PROBABILITY...AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS BETWEEN 20 AND 30 MPH WILL BE LIKELY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DUX

Nearby

Wind Advisories in Missouri, 2013Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.